Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Is an overdose of Nytol dangerous? Have borderline personality disorder. Am I attention seeking?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 67 Questions
Is a Nytol overdose dangerous? I am struggling with dissociation due to my borderline personality disorder and am struggling with overwhelming urges to self harm, although I am uncertain exactly why. Perhaps it is the idea of relinquishing all control over my wellbeing. I just let the drug take over my body and focus on this alone. I find treatment in hospital comforting; letting medical staff take over my self-care responsibilities. Just for that brief period of time, I can imagine how it might be to be a child with a normal, caring mother. I am living out my fantasy and this is something I crave. I went to a&e and saw a psychiatrist, told him how I felt, but he sent me home. I don't know what to do. I am in contact with step 3 mental health services, who feel that I should be in step 4 and accessing DBT, but it has not been forthcoming. They are struggling to provide the emotional support I need. Do I sound like I am attention seeking to you? I don't know if I am having a mental breakdown or not. I am now fantasising about taking paracetamol, just a few. HELP, PLEASE!
Posted Fri, 14 Sep 2012 in Depression
Answered by Dr. J. Clive Spiegel 7 hours later
Thanks for your inquiry. I'm sorry to hear of your psychic struggles and discomfort. Living with borderline personality disorder is a tragic burden, but you seem to have good insight into your condition which is certainly a major part of the battle. The key with any characterologic disorder is never to give up hope despite adversity. An overdose of any medication, whether it be prescribed or over the counter, is potentially XXXXXXX Nytol is a brand of diphenhydramine which is an antihistamine taken for allergy, cold and flu symptoms. It is quite sedating and has a number of side effects, which if taken in overdose, could be amplified. These include nausea, vomiting, dry mouth, constipation, blurred vision, urinary retention, sedation, among others. You are right in pursuing DBT, which is the psychotherapy of choice for borderline personality disorder. If DBT is not readily available to you, I suggest starting therapy with any provider that you feel comfortable with. You must be able to form a positive, bonding therapeutic alliance with a therapist. It is useless to pursue therapy with one in whom you have little trust or respect because this could cause you a setback in your condition quite unnecessarily. Do not take paracetamol please. When you are in crisis you must have a strategy to dispel your urges and impulses. Calling a trusted friend or family member is one such strategy. You need to seek out and develop a few positive relationships with certain trusted people in your life so you have solid objects to rely upon when you are in need of them. DBT is ideal for developing these kind of solid trusted objects because this therapeutic modality fosters and engenders mindfulness, trust, frustration tolerance and interpersonal effectiveness. Overdosing on your medication or acting out in self-destructive ways is never the right maneuver. It will only set you back and make you doubt yourself more and lower your self-esteem even further. I hope this answers some of your concerns. Don't hesitate to contact me for further information in the form of a follow up question here if you feel the need to do so. Best of health to you and do try to feel better.

J. Clive Spiegel MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor